Tips for Tecfidera

A week ago me and Dizzy started on our first DMD (disease modifying drug) for MS. The idea being that they help reduce the number of relapses that you have. We have been putting this off for a while…nearly 3 years now. But after a conversation with my nurse and doctor last week who think I’m having my third relapse in a year, it’s finally pushed us into giving it a go. 🙂

Tecfidera DMD

They started delivering these in August…we’re got quite a collection of them with more coming tomorrow….

Tecfidera

The donkeys have even been making a tower out of them!

Our biggest worry has always been the potential side effects that can come with DMD’s. We have heard quite a few stories about the difficulties of being on Tecfidera at the start because of tummy issues and flushing.

Dizzy got on the case though, finding out the best tips! After following these we’ve had hardly no side affects (Dizzy’s quickly touching wood) and we thought we’d share these incase anyone is thinking of trying Tecfidera for themselves. 🙂

  1. Start on one a day. When you start they give you half dose tablets for the first four weeks. The idea is to take them twice a day but if you start on just one it gives your tummy a chance to get use to a small amount first. 🙂

MS blog

Me and Dizzy do like the colour of them. 🙂

2. Eat with food! Lots of food! And take them at least four hours apart.

msblog

3. Preferable high protein foods…

multiple sclerosis blog

4. Eat peanut butter (or some sort of nut butter or nuts). For some reason eating peanut butter helps. We eat our main meal, have the tablet and then have some peanut butter or cashew nuts straight afterwards. 🙂

dizzy the donkey

Also make sure to drink lots of water throughout the day. 🙂

And that’s it! We’re now waiting for an MRI scan to see what exactly is going on but we’re really hoping the Tecfidera will help settle things down. My MS has been having a bumper year this year!

Have you ever started any long term medication and what helped you to overcome any side effects? 🙂 xxx

28 thoughts on “Tips for Tecfidera

  1. fearlessinjesuschrist says:

    The only side effect that I could relate to Tecfidera was flushing. And I took a baby aspirin to help combat the flushing. It worked like a charm! After about a year, my blood work showed my white blood cell count had dropped. So I stopped taking it. I am now on Ocrevus as my neurologist believes that I had PPMS. Since it took so long for me to be diagnosed, I don’t have a documented history. But I have never seen a symptom come and then go away. It always stays and gets a little bit worse. It’s great to have a disease where so much of it is guess work, isn’t it? 😜😜😜

    Liked by 1 person

    • dinosaursdonkeysandms says:

      So far I haven’t had any flushing, just a slight feeling of my tummy feeling abut unsettled if I take it without much food. I do have to have a blood test every 3 months for the white blood cell count.
      At least you’re on a treatment thats right for PPMS now! The tecfidera wouldn’t have been much help anyway. Lol, I often think that. I seem to spend so much time trying to work it out and understand whats going on and then it will change the next day! 🙂 xxx

      Liked by 1 person

    • dinosaursdonkeysandms says:

      Thank you so much! 🙂 I just get in such a state about the side effects because I read the leaflet and my eyes immediately find the worst ones! However rare they are. I hope the side effects on your medication aren’t too bad.
      And thank you. 🙂 I’m not expecting good news from the MRI but at least it will tell whats been going on this year abit clearer. 🙂
      Hope you’re having a great week! xxx

      Liked by 1 person

  2. Garfield Hug says:

    I hope the new meds will work for you! Long term medication for me can cause build up to drug resistance. Do take care and may a solution be found soon for all MS sufferers such that each day becomes less of a pain and more of a joy! This Thanksgiving prayer is for you to have continued good health, good mobility and a good life to you and Dizzy! Garfield Hugs 🙂

    Liked by 1 person

  3. Positively Alyssa says:

    I am so happy to hear you and Dizzy have started a DMD. I am definitely not preaching this because I was horrible at taking medication when I was first diagnosed, but it is so important to find the one that will slow the MS down. I had been on Gilenya for 6 years when I thought it was a great idea to switch to Tecfidera. I do remember when I had started Gilenya 6 years ago and I did not have any bad side effects. But, when I was on Tecfidera I did have tummy issues and itching but they all pasted. Unfortunately, my MS did not agree with Tecfidera and I had a terrible flare up and needed to go back on Gilenya because my MS was being too aggressive.
    I think it is so important for everyone with MS to find the DMD that is best for them and their MS because MS does put it’s 2 sense in when it decides to act up. I really hope you get to your MRI soon and it is much better. I really hope you and Dizzy start feeling great very soon! You and Dizzy are strong and you are doing it right by making sure you eat and drink with Tecfidera, it will help any side effects!!! I wish y’all comfort and luck with the medicine! Much Love and my thoughts are with y’all!!!!!

    Liked by 1 person

      • Positively Alyssa says:

        I promise you the side effects will pass as your body get use to the medicine! I hope this will be the perfect fit with you for medicine! The bad thing was I was on the right medicine for years but thought I needed a change. I guess I was wrong, but I do not admit that often! Sending you love and hugs! I hope you, Dizzy and the crew have a good day and take care!

        Liked by 1 person

  4. Emma (Not Just Tired) says:

    I’m sure these tips will be so helpful to others in a similar situation. I really hope the medication helps you and I hope the MRI scan goes as well as possible.
    The pic of Dizzy and the big plate of ginger biscuits did make me smile! xxx

    Liked by 1 person

  5. Invisibly Me says:

    Dizzy looks happy with the tip about food, food & more food! The medication I’ve had that caused side-effects was also helped by food, just plain foods to settle my stomach before eating, then when I felt a bit yuck a few hours later to have some more bland food (which is fine as I’m a fan of bland!) Wishing you all the very, very best with this medication and the MRI . xx

    Liked by 1 person

  6. cathysrealcountrygardencom says:

    good to hear you have started a DMD. I started Gilenya 5 years ago and it has stopped progression of any kind in its tracks. Zero side effects and a hugely improved life. I hope you have the same result. The drugs are great- don’t be afraid of them, they can give you your life back!😀😀🌞🌞

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s